WACO, Texas — The DEA is warning about an alarming new trend that could put more people in danger. It is called "Rainbow Fentanyl," a bright-colored drug found in multiple forms including powder, pills and blocks.
Recovery advocate and Director of Greenhouse Treatment Philip M. Van Guilder says the risk of overdose is much higher than before. A statistic that became a reality for his family three years after reviving his son using Narcan after he overdosed on opioids. A drug they later discovered was laced with Fentanyl.
"Today it is just not possible to get a pure opioid or heroin. If you get it today, you are getting fentanyl," says Guilder.
Fentanyl is a synthetic opioid that is 50 times more potent than heroin and 100 times more potent than morphine.
"It only takes two milligrams of fentanyl to cause a drug poisoning, one pill can kill," says Jason Bradford, resident agent in charge for the United States Drug Enforcement Administration in Waco.
The DEA is making it one of their missions to inform the public about the new colored drug.
"Rainbow Fentanyl that is artificially colored to mimic the colors of the rainbow...it is a new marketing tool on an old dangerous drug," he says.
With recent batches, they've seized mimicking candy, a danger to children.
The DEA and advocates are urging parents to stay vigilant and take the necessary steps to keep themselves and their loved ones safe. For more information, you can visit the DEA's website here.